Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 1, NWS Goodland, KS

March 23, 2018Decatur County, Norton County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Mar 23, 2018, 7:23 PM CDT for Decatur County, Norton County, Kansas. It was in force for 52 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2018, 7:23 PM CDT (00:23 UTC)
Expired
Mar 23, 2018, 8:15 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Decatur County, KS, Norton County, KS

The radar

The Grand Island radar (KUEX), 149 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 7:35 PM CDTHAIL 1Norcatur, KS
Mar 23, 7:38 PM CDTHAIL 1.7510 N Lenora, KSLOTS OF PING PONG TO GOLF BALL HAIL. SCREENS AND CARS DAMAGED.
Mar 23, 7:38 PM CDTHAIL 1.75Norton, KSLOTS OF PING PONG TO GOLF BALL HAIL. SCREENS AND CARS DAMAGED
Mar 23, 7:38 PM CDTHAIL 1.75Norton, KSLOTS OF PING PONG TO GOLF BALL HAIL. SCREENS AND CARS DAMAGED.
Mar 23, 7:40 PM CDTHAIL 1.251 W Reager, KS
Mar 23, 7:48 PM CDTHAIL 1.75Lenora, KSNUMEROUS PING PONG TO GOLFBALL SIZED HAIL
Mar 23, 7:48 PM CDTHAIL 1.75Lenora, KSNUMEROUS PING PONG TO GOLFBALL SIZED HAIL.
Mar 23, 7:50 PM CDTHAIL 15 N Lenora, KSSPOTTER REPORTED QUARTER SIZE HAIL JUST NORTH OF LENORA AT 650 PM MDT.
Mar 23, 7:50 PM CDTHAIL 1Norton, KS
Mar 23, 8:03 PM CDTHAIL 0.88Sw Norton, KSWINDS ESTIMATED AROUND 50 MPH
Mar 23, 8:03 PM CDTHAIL 0.88Sw Norton, KSWINDS ESTIMATED AROUND 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KGLD 240023
SVRGLD
KSC039-137-240115-
/O.NEW.KGLD.SV.W.0001.180324T0023Z-180324T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
723 PM CDT FRI MAR 23 2018

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Norton County in northwestern Kansas...
  Northeastern Decatur County in northwestern Kansas...

* Until 815 PM CDT

* At 722 PM CDT, a severe thunderstorm was located 7 miles west of
  Norcatur, or 11 miles east of Oberlin, moving east at 45 mph.

  HAZARD...Quarter size hail and wind gusts up to 55 mph. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected.

* Locations impacted include...
  Norton, Lenora, Norcatur, Jennings, Clayton, Edmond and Kanona. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9983 3957 9985 3972 10046 3998 10039
      3995 9972
TIME...MOT...LOC 0022Z 286DEG 37KT 3982 10032 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
3 follow-up statements
451 
WWUS53 KGLD 240031
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
731 PM CDT FRI MAR 23 2018

KSC039-137-240115-
/O.CON.KGLD.SV.W.0001.000000T0000Z-180324T0115Z/
Norton KS-Decatur KS-
731 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTON AND NORTHEASTERN DECATUR COUNTIES...

At 731 PM CDT, a severe thunderstorm was located near Norcatur, or 12
miles west of Norton, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Norton, Lenora, Norcatur, Jennings, Clayton, Edmond and Reager. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9983 3957 9985 3970 10039 3976 10037
      3988 10034 3998 10031 3995 9972
TIME...MOT...LOC 0031Z 282DEG 47KT 3984 10012 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
584 
WWUS53 KGLD 240044
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
744 PM CDT FRI MAR 23 2018

KSC039-137-240115-
/O.CON.KGLD.SV.W.0001.000000T0000Z-180324T0115Z/
Norton KS-Decatur KS-
744 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTON AND EAST CENTRAL DECATUR COUNTIES...

At 742 PM CDT, a severe thunderstorm was located 5 miles southwest 
of Norton, moving east at 45 mph. This storm has a history of 
producing quarter size hail near Norcatur.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Norton, Lenora, Norcatur, Clayton, Edmond, Reager and Calvert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3957 9983 3957 9985 3967 10026 3973 10027
      3979 10026 3984 10025 3990 10022 3997 10018
      3995 9972
TIME...MOT...LOC 0042Z 282DEG 39KT 3979 9999 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
779 
WWUS53 KGLD 240103
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
803 PM CDT FRI MAR 23 2018

KSC039-240112-
/O.CAN.KGLD.SV.W.0001.000000T0000Z-180324T0115Z/
Decatur KS-
803 PM CDT FRI MAR 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DECATUR COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved east 
into Norton county. Therefore, the warning for Decatur county has 
been cancelled.

LAT...LON 3964 9981 3964 9986 3965 9994 3967 10000
      3972 10003 3977 10003 3984 10001 3989 9994
      3990 9973
TIME...MOT...LOC 0102Z 275DEG 37KT 3976 9971 

$$

KSC137-240115-
/O.CON.KGLD.SV.W.0001.000000T0000Z-180324T0115Z/
Norton KS-
803 PM CDT FRI MAR 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL NORTON COUNTY...

At 802 PM CDT, a severe thunderstorm was located 8 miles southwest of
Prairie View, or 10 miles southeast of Norton, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Norton and Calvert. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3964 9981 3964 9986 3965 9994 3967 10000
      3972 10003 3977 10003 3984 10001 3989 9994
      3990 9973
TIME...MOT...LOC 0102Z 275DEG 37KT 3976 9971 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 6:23 PM CDT, 1 hour earlier.

Area forecast discussion, Mar 23, 6:23 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Goodland KS
523 PM MDT Fri Mar 23 2018

.UPDATE...
Issued at 125 PM MDT Fri Mar 23 2018

A High Wind Warning has been issued for Cheyenne and Kit Carson
counties of Colorado. Surface observations from both Limon and
LaJunta showing prefrontal wind gusts to 50kts or so with blowing
dust on webcams. Am concerned that these winds and blowing dust
will travel east across our counties south of the interstate over
the next few hours. Additional high wind warnings may be needed.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 100 PM MDT Fri Mar 23 2018

Tonight...shower and thunderstorm chances decrease quickly this
evening as upper level wave moves east of the area. Behind the wave
mid and high level clouds increase across the area. Will be watching
for possibility of low clouds developing across much of the area as
boundary layer saturates. Low temperatures range from the low to mid
30s in far eastern Colorado to the low 40s out by Hill City.

Saturday...will see some high clouds move in from the west/southwest
during the day continuing through midnight before decreasing from
west to east toward sunrise Sunday morning. Will also have to deal
with some stratus clouds and possibly some fog. Northwest winds in
the morning become east to southeast during the afternoon with the
higher speeds along and west of the CO/KS border where gusts to 30
mph possible. Should see high temperatures range from the mid 50s to
low 60s east to the mid/upper 60s far west and south. Low
temperatures in the mid 30s.

Sunday...forecast area caught in between frontal systems during the
day which will make for a challenging temperature forecast. Right
now no changes will be made and will continue to advertise highs
ranging from the low to mid 50s east to the mid/upper 60s far west
and south. Could have some drizzle or light rain showers across the
far east in the morning. Low confidence forecast in Sunday night
precipitation chances with current low temperature forecast ranging
from the low/mid 30s west to low 40s far east.

.LONG TERM...(Monday through Friday)
Issued at 154 PM MDT Fri Mar 23 2018

Main forecast concern will be active weather the beginning of next
week. Satellite is showing an amplified pattern from the Pacific
into the western Atlantic. Large and cold closed upper low currently
spinning off the Pacific northwest and southwest Canada.

Above mentioned low will move into the western portion of the
country beginning late this weekend. As it does will deamplify and
weakens. Then it will start reorganizing and amplifying once again
Monday and Tuesday. When it does this it will split with the
stronger and more closed off portion over the southwest portion of
the country. It is because of this complex behavior and split flow
that the models are having a hard time in agreeing with the details
despite showing the same general scenario.

The most active period looks to be Monday and Monday night. A
surface boundary will be draped over or near the forecast area
during the day before moving east. At the same a rather strong mid
level shortwave will move in from the west as strong left front
quadrant will affect the area. Also there is a decent amount of
Mucape. Lift and instability support the forecast builder pops and
have no problem with them. As a result of the above have put in
thunderstorms. Will have to watch this period for some potential
severe.

Am not optimistic about much precipitation after the above lift
moves out on Tuesday. Trend for the upper low and northern stream
energy is for them to be further south. Am thinking that the main
moisture and lift is going to be shoved further south after Tuesday.
Due to some northern stream lift moving through and a lack of time
due to ongoing weather, will leave the low pops in there for now.
Also left the temperatures alone through the period as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 523 PM MDT Fri Mar 23 2018

For KGLD...VFR conditions thru the forecast period with broken
low/mid clouds giving way to mainly SKC by 17z Saturday.
Winds...NNW 25-40kts thru 02z Saturday then NNW 10-15kts. By 17z
tomorrow...NE around 10kts...becoming SE by 22z.

For KMCK...mainly VFR conditions thru the forecast period. Brief
MVFR ceilings from 12z-16z Saturday around BKN015. VCTS possible
from 00z-0230z this evening. Winds...N 15-25kts thru 0230z...then
NNW 10-15kts. By 16z tomorrow...N around 10kts becoming E by 22z
Saturday.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ013-014-027>029-041-042.

     Red Flag Warning until 7 PM MDT /8 PM CDT/ this evening for
     KSZ013>015-027>029-041-042.

CO...Red Flag Warning until 7 PM MDT this evening for COZ253-254.

     High Wind Warning until 6 PM MDT this evening for COZ091-092.

NE...NONE.
&&

UPDATE...99
SHORT TERM...99
LONG TERM...BULLER
AVIATION...JN
Hazardous weather outlook, Mar 23, 5:48 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
448 PM MDT Fri Mar 23 2018

KSZ013>015-027>029-041-042-242300-
Sherman-Thomas-Sheridan-Wallace-Logan-Gove-Greeley-Wichita-
448 PM MDT Fri Mar 23 2018 /548 PM CDT Fri Mar 23 2018/

This hazardous weather outlook is for northwest Kansas.

.DAY ONE...TODAY...

A High Wind Warning remains in effect until 8 PM MDT /9 PM CDT/ this
evening.

A Red Flag Warning remains in effect until 7 PM MDT /8 PM CDT/ this
evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Elevated to near critical fire weather conditions are possible
across far eastern Colorado and west central Kansas during the
afternoon hours on both Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

COZ091-092-242300-
Kit Carson County-Cheyenne County-
448 PM MDT Fri Mar 23 2018

This hazardous weather outlook is for east central Colorado.

.DAY ONE...TODAY...

A High Wind Warning remains in effect until 6 PM MDT.

A Red Flag Warning remains in effect until 7 PM MDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Elevated to near critical fire weather conditions are possible
across far eastern Colorado and west central Kansas during the
afternoon hours on both Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

KSZ016-242300-
Graham-
548 PM CDT Fri Mar 23 2018

This hazardous weather outlook is for northwest Kansas.

.DAY ONE...TODAY...

Westerly winds will shift to the northwest and gust up to 55 mph for
an hour or two this evening as a low pressure system tracks east
across the region.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Elevated to near critical fire weather conditions are possible
across far eastern Colorado and west central Kansas during the
afternoon hours on both Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather this
afternoon and evening.

COZ090-KSZ001>004-NEZ079>081-242300-
Yuma County-Cheyenne-Rawlins-Decatur-Norton-Dundy-Hitchcock-
Red Willow-
448 PM MDT Fri Mar 23 2018 /548 PM CDT Fri Mar 23 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

A few thunderstorms may develop late this afternoon and evening. An
isolated storm could become severe, with a primary threat of large
hail.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

Elevated to near critical fire weather conditions are possible
across far eastern Colorado and west central Kansas during the
afternoon hours on both Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather this
afternoon and evening.

Vincent

In the hours before

Local storm report, Mar 23, 4:49 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
349 PM MDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     NON-TSTM WND GST 4 E FIRSTVIEW           38.81N 102.46W
03/23/2018  M54 MPH          CHEYENNE           CO   MESONET

&&
Local storm report, Mar 23, 4:58 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     NON-TSTM WND GST BURLINGTON CO AIRPORT   39.24N 102.29W
03/23/2018  M58 MPH          KIT CARSON         CO   ASOS

            ASOS STATION ITR, BURLINGTON CO AIRPORT.

&&

VINCENT
Local storm report, Mar 23, 5:05 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
03/23/2018  M52 MPH          SHERMAN            KS   ASOS

            ASOS STATION GLD, GOODLAND.

&&

VINCENT
Local storm report, Mar 23, 5:15 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT FRI MAR 23 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     NON-TSTM WND GST GOODLAND                39.37N 101.70W
03/23/2018  M61 MPH          SHERMAN            KS   ASOS

            ASOS STATION GLD, GOODLAND.

&&

JN
Special weather statement, Mar 23, 6:31 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Goodland KS
631 PM CDT FRI MAR 23 2018

KSZ015-240000-
Sheridan KS-
631 PM CDT FRI MAR 23 2018

...BLOWING DUST SIGNIFICANTLY REDUCING VISIBILITY ON HIGHWAY 83
NEAR SELDEN...

At 620 PM CDT, local law enforcement reported near 0 visibility in
association with blowing dust along a one mile stretch of Highway 83
near Selden.

North to northwest wind gusts of 45 to 55 mph and areas of blowing
dust can be expected through 700 pm CDT this evening along Highway
83 in northwest Sheridan county.

Be prepared for rapidly changing conditions and use extreme caution
when approaching areas of blowing dust.

LAT...LON 3949 10066 3951 10067 3956 10055 3954 10053
TIME...MOT...LOC 2322Z 222DEG 0KT 3954 10058

Vincent
Special weather statement, Mar 23, 7:14 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
714 PM CDT FRI MAR 23 2018

KSZ003-004-240045-
Norton KS-Decatur KS-
714 PM CDT FRI MAR 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NORTON AND NORTHEASTERN
DECATUR COUNTIES UNTIL 745 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Oberlin, moving east at 50 mph.

Pea to dime size hail and wind gusts up to 45 mph will be possible
with this storm.

Locations impacted include...
Norcatur, Clayton, Kanona and Reager.

LAT...LON 3978 10050 3999 10043 3994 9989 3963 9996
TIME...MOT...LOC 0013Z 283DEG 44KT 3988 10037

Vincent

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:14 PM CDTSpecial Weather StatementGLDDecatur31 min
Mar 23, 7:38 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan42 min
Mar 23, 7:53 PM CDTSevere Thunderstorm WarningGLDNorton37 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.